Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 20, NWS Lake Charles, LA

April 29, 2024Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Apr 29, 2024, 12:49 AM CDT for Vernon Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2024, 12:49 AM CDT (05:49 UTC)
Expired
Apr 29, 2024, 1:15 AM CDT
In force
26 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 19 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:42 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

767 
WFUS54 KLCH 290549
TORLCH
LAC115-290615-
/O.NEW.KLCH.TO.W.0020.240429T0549Z-240429T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1249 AM CDT Mon Apr 29 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Northeastern Vernon Parish in west central Louisiana...

* Until 115 AM CDT.

* At 1249 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Kurthwood, or near Slagle, moving east at
  30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hutton around 1255 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3136 9299 3134 9298 3134 9297 3121 9295
      3125 9319 3132 9320 3137 9309
TIME...MOT...LOC 0549Z 259DEG 26KT 3129 9315 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

24
1 follow-up statement
407 
WWUS54 KLCH 290600
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
100 AM CDT Mon Apr 29 2024

LAC115-290615-
/O.CON.KLCH.TO.W.0020.000000T0000Z-240429T0615Z/
Vernon LA-
100 AM CDT Mon Apr 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
NORTHEASTERN VERNON PARISH...

At 1259 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Hutton, or 7 miles northeast of Slagle, moving east
at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Vernon Parish, including the following locations...
Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3136 9299 3134 9298 3134 9297 3121 9295
      3125 9308 3130 9308 3133 9307
TIME...MOT...LOC 0559Z 265DEG 28KT 3129 9304 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Apr 28, 11:58 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 28, 11:58 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1158 PM CDT Sun Apr 28 2024

...New AVIATION...

.UPDATE...
Issued at 928 PM CDT Sun Apr 28 2024

Wind Advisory has expired for portions of Acadiana. However, kept
the Advisory for Cameron Parish and expanded to include Calcasieu
Parish, and Jefferson and Orange Counties as sustained speeds
remain elevated around 20 MPH with gusts between 30 and 35 MPH.
Advisory should expire by midnight, with winds expected to
gradually diminish. Otherwise, refreshed PoP/Wx grids to reflect
recent radar trends and latest guidance, but overall changes were
not too extravagant. Still expect the cluster of convection, which
has been parked just NW of our area for about an hour, to begin
to propagate E/SE into our CWA late this evening into overnight.

24

&&

.SHORT TERM...
(Tonight through Tuesday night)

Wx map shows surface high pressure off the East Coast and a low
pressure trough across the Central Plains southward to Central
Texas. Over our region, the pressure gradient is slowly relaxing,
allowing for winds to diminish for all areas except the immediate
coastal parishes. Thus, have trimmed back the Wind Advisory for SE
TX and the I-10 corridor of Southern Louisiana.

Minor coastal flooding continuing with values peaking between 1.5
to 1.8 feet Mean Higher High Water (MHHW) earlier this morning
along the coast, and this afternoon across the Sabine and
Calcasieu basins. Considering the duration of these southeast
winds keeping tides 1-2 feet above astronomical tide over two days
now, sufficient infiltration into the marshes and low lying
coastal areas have likely occurred. Thus, will keep the ongoing
Coastal Flood Warning for Southern Jefferson & Orange Counties and
Cameron & Southern Calcasieu Parishes. Further east across
coastal Vermilion, Iberia, and St. Mary Parishes, tides reached
1.5 feet Mean Higher High Water (MHHW) during the times of high
tide. Thus, kept the ongoing Coastal Flood Advisory. With
southeast winds expected to diminish before next high tide cycle,
lower tides are expected. Therefore, the Coastal Flood Warnings
and Advisories will not be reissued for Monday.

The approaching longwave mid to upper level trough over Central
Plains southward to Texas expected to move slowly as the
shortwave within the base of the trough ejects northeastward
through Monday. Showers and thunderstorms have reformed across
Central and Northeast Texas. This area is expected to move across
Northeast Texas this evening, with development further southwest.
This area is expected to either maintain or redevelop as an MCS into
the overnight hours through Monday morning. Severe weather will be
possible, with the greatest risk across Inland SE TX late this
evening/early Monday morning. SPC has Enhanced Risk for Tyler &
Northern Jasper, and Slight Risk for remainder of area into
Central and Southern Louisiana, expect Marginal Risk over Lower
Acadiana. All modes of severe weather will be possible. The other
item will be the expected rainfall of 3 to 5 inches with locally
higher amounts through Monday evening. This areal extent has
shifted southward, thus have extended the Flood Watch southward as
well to include all of Southeast Texas and along the I-10
corridor northward across Central and Southern Louisiana. Did not
include Lafayette parish and the remainder of Lower Acadiana as
the totals here at this time only ranging from 1.5 to 2.0 inches.

Expect lingering moisture and lift to generate scattered showers
and thunderstorms for Tuesday, with chances around 30-40%.
Otherwise, south to southeast winds and above normal temperatures
expected to continue.

08/DML

&&

.LONG TERM...
(Wednesday through next Saturday)

Ample moisture will remain in the area during the mid to late week
period. No significant system is expected over the area Wednesday or
Thursday, however with the lack of any ridging locally and weak
disturbances aloft passing to the north, isolated to scattered
mainly diurnal showers and storms will be possible.

Friday into the weekend a weak front may move into the area. This
boundary may provide an uptick in coverage before washing out or
lifting back north late in the weekend.

05

&&

.AVIATION...
(06Z TAFS)
Issued at 1152 PM CDT Sun Apr 28 2024

A developing slowly advancing squall line will continue to move
across the region through the morning with individual showers and
thunderstorms developing ahead of it. Storms within the squall
line will have the potential to become severe with wind gusts in
excess of 60 MPH, large hail and torrential rainfall. TEMPO groups
reflect the best estimate for the squall line passage at each
terminal. Ceilings within the squall line will drop to IFR with
visibilities falling to 1/2 mile or less. Outside of storms,
breezy southerly gradient winds will continue through the morning
before weakening this afternoon. Ceilings will improve to VFR this
afternoon through tonight.

Jones

&&

.MARINE...

Elevated winds and seas will continue this evening, but slowly
subside after Midnight as the pressure gradient relaxes. Chances
of showers and thunderstorms will increase tonight through Tuesday
morning as the surface trough and deep layer upper level trough
approaches the area. By Tuesday, onshore flow expected for the
remainder of the period with a chance of showers and thunderstorms.

08/DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  86  66  78  64 /  20  70  90  20
LCH  84  69  80  69 /  20  70  90  20
LFT  87  71  79  69 /  20  40  90  40
BPT  82  71  83  70 /  30  80  90  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Monday evening for LAZ027>033-141>143-
     241>243.

     Wind Advisory until midnight CDT tonight for LAZ073-074-141-241.

TX...Flood Watch through Monday evening for TXZ180-201-259>262-515-
     516-615-616.

     Wind Advisory until midnight CDT tonight for TXZ515-516-615-616.

GM...Small Craft Advisory until 1 AM CDT Monday for GMZ430-432-435-
     436.

     Small Craft Advisory until 1 PM CDT Monday for GMZ450-452-455-
     470-472-475.

&&

SHORT TERM...24
LONG TERM....05
AVIATION...66

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:37 PM CDTRiver Flood WarningLCHCalcasieu71 hr
Apr 28, 9:06 PM CDTWind AdvisoryLCHCalcasieu, Cameron3 hr
Apr 29, 12:13 AM CDTSevere Thunderstorm WarningLCHVernon32 min
Apr 29, 12:43 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon47 min
Apr 29, 1:32 AM CDTFlash Flood WarningLCHBeauregard, Vernon6 hr
Apr 29, 1:37 AM CDTTornado WarningLCHRapides23 min
Apr 29, 1:52 AM CDTSevere Thunderstorm WarningLCHBeauregard38 min
Apr 29, 2:01 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides29 min
Apr 29, 2:55 AM CDTRiver Flood WarningLCHVernon4 days
Apr 29, 2:55 AM CDTRiver Flood WarningLCHBeauregard, Vernon3 days
Apr 29, 2:57 AM CDTSevere Thunderstorm WarningLCHBeauregard33 min
Apr 29, 3:20 AM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Rapides, Vernon8 hr
Apr 29, 3:27 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu48 min
Apr 29, 3:29 AM CDTSpecial Weather StatementLCHAllen, Beauregard31 min
Apr 29, 3:55 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron65 min
Apr 29, 3:56 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis35 min
Apr 29, 4:00 AM CDTSevere Thunderstorm Warning Considerable damage threatLCHCalcasieu, Cameron46 min
Apr 29, 4:21 AM CDTTornado WarningLCHCalcasieu, Cameron24 min
Apr 29, 4:33 AM CDTSpecial Marine WarningLCH57 min
Apr 29, 4:44 AM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis5 hr
Apr 29, 4:44 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis61 min
Apr 29, 4:55 AM CDTSpecial Marine WarningLCH65 min
Apr 29, 5:19 AM CDTSpecial Weather StatementLCHAvoyelles26 min
Apr 29, 5:21 AM CDTSpecial Marine WarningLCH54 min
Apr 29, 5:31 AM CDTSpecial Weather StatementLCHAcadia29 min
Apr 29, 5:36 AM CDTSpecial Marine WarningLCH54 min
Apr 29, 6:00 AM CDTSpecial Marine WarningLCH60 min
Apr 29, 6:22 AM CDTSpecial Marine WarningLCH53 min
Apr 29, 6:42 AM CDTSpecial Weather StatementLCHLafayette33 min
Apr 29, 6:53 AM CDTSpecial Marine WarningLCH42 min
Apr 29, 7:03 AM CDTSpecial Weather StatementLCHSaint Martin27 min
Apr 29, 7:12 AM CDTSpecial Marine WarningLCH63 min
Apr 29, 7:23 AM CDTSpecial Marine WarningLCH67 min
Apr 29, 7:26 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary64 min
Apr 29, 7:27 AM CDTAreal Flood WarningLCHAllen, Beauregard, Calcasieu, Vernon12 hr
Apr 29, 7:29 AM CDTSpecial Marine WarningLCH61 min
Apr 29, 8:06 AM CDTSpecial Marine WarningLCH54 min
Apr 29, 8:08 AM CDTSpecial Marine WarningLCH53 min
Apr 29, 8:24 AM CDTSpecial Marine WarningLCH66 min
Apr 29, 8:27 AM CDTSpecial Marine WarningLCH63 min
Apr 29, 8:30 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary30 min
Apr 29, 9:01 AM CDTSpecial Weather StatementLCHSt. Mary44 min
Apr 29, 9:02 AM CDTSpecial Marine WarningLCH58 min
Apr 29, 9:06 AM CDTFlash Flood WarningLCHLafayette, Saint Martin4 hr
Apr 29, 9:15 AM CDTRiver Flood WatchLCHAllen, Calcasieu, Jefferson Davis11 hr
Apr 29, 9:15 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry3 days
Apr 29, 9:15 AM CDTRiver Flood WarningLCHBeauregard5 days
Apr 29, 9:16 AM CDTRiver Flood WarningLCHLafayette, Vermilion11 hr
Apr 29, 9:29 AM CDTSpecial Marine WarningLCH61 min
Apr 29, 9:35 AM CDTAreal Flood WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis12 hr
Apr 29, 1:52 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion21 days
Apr 29, 2:48 PM CDTRiver Flood WarningLCHCalcasieu5 days

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.